Kansas, 2022

Hail and Damaging Winds in Kansas, May 17, 2022

May 17, 2022 · NWS DDC · 6 events in 4 counties and zones

A low level jet of over 30 kts coupled with ample low level moisture with dewpoints into the 50s to near 60 helped to aid for MLCAPE values over 2000 J/kg. As a result, 1-2 inch hail reports occurred mostly in the isolated cells but a couple wind gust reports later in the evening when storms became more clustered before becoming linear further northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A low level jet of over 30 kts coupled with ample low level moisture with dewpoints into the 50s to near 60 helped to aid for MLCAPE values over 2000 J/kg. As a result, 1-2 inch hail reports occurred mostly in the isolated cells but a couple wind gust reports later in the evening when storms became more clustered before becoming linear further northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 17, 3:35 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 17, 3:35 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
435 AM CDT Tue May 17 2022

...Updated Aviation...

.SHORT TERM...(Tuesday and Wednesday)
Issued at 1208 AM CDT Tue May 17 2022

Radar and satellite imagery at midnight revealed a decaying
thunderstorm complex over the southwest zones. Even while
reflectivity has been waning, numerous severe caliber wind gusts
have been reported as the storms collapse. The highest gust was
reported at Elkhart with 64 mph. Expect showers and thunderstorms
with strong downburst wind/blowing dust potential to progress
eastward adjacent to Oklahoma through the night. Cirrus anvil
debris and light southeast winds will continue elsewhere.

Tuesday is expected to be several degrees hotter and more humid,
resulting in much higher instability building through the
afternoon hours. Models continue to warm 850 mb temperatures with
a net increase of about +6C over Monday, supporting the forecast
of lower to mid 90s, with the hottest temperatures adjacent to
Oklahoma (98-100). Bouyancy will be much improved Tuesday
afternoon, with 00z NAM increasing MU CAPE to 3-4k J/kg across the
central and eastern zones by 4 pm. The question is one of a
convective triggering mechanism, and during the daytime hours, few
if any are apparent. As such, the forecast is dry or has very low
pops through 7 pm. After 7 pm through Tuesday evening, convective
potential will increase, especially northeast of Dodge City, as a
cold front arrives and interacts with the instability. 00z GFS
forecasts a very warm +14C at 700 mb at DDC at the time of frontal
passage this evening, so the most likely scenario is the cap will
squash most updraft attempts and most locations will remain dry.
Given the high instability and sufficient shear, marginal 5%
wind/hail probability from SPC are justified, should a
thunderstorm mature. Convection and large hail/damaging wind
potential is higher across the northeast zones during the
evening, and this is where chance category pops were retained.
Clearly, the vast majority of rain and thunderstorms will be
relegated to areas north and east of the DDC CWA, yet again.

Cold front will sweep through Tuesday evening, with several hours
of enhanced north winds. Gusts of 30-40 mph are likely, as shown
by the 00z NAM/MET guidance. Daytime Wednesday will be dry through
7 pm and several degrees cooler, with a net decrease of about -4C
at 850 mb reducing afternoon temperatures to the 80s with breezy
northeast winds.

00z NAM/GFS both continue to suggest another thunderstorm complex
arriving from Colorado Wednesday evening, after 7 pm. Pops were
retained, favoring the western zones, for this expectation. More
marginal wind risk is probable.

.LONG TERM...(Thursday through Monday)
Issued at 220 AM CDT Tue May 17 2022

Unseasonably hot temperatures are expected Thursday, with
afternoon temperatures commonly in the upper 90s. The typically
hottest locales in the Red Hills are forecast to reach 100-102.
Models show great continuity digging a strong closed cyclone into
North Dakota Thursday afternoon, with an extremely warm
downsloping 850 mb plume overspreading the high plains. Various
models suggest the dryline will become hung up in the vicinity of
the eastern zones at peak heating, with even a hint at convective
attempts near the southeast zones. Convective inhibition will be
intense, and the forecast is kept dry. Intense cold front is
expected to invade NW KS Thursday evening, and crash through SW KS
before sunrise Friday. This front will come through dry, but
winds will be quite elevated and gusty. Nocturnal timing will
reduce mixing and gust potential to an extent, still 00z ECMWF
shows 50 kts of 850 mb SWly flow ahead of the front in the
evening, and in the northerly flow behind the front early Friday.

Friday will be dramatically cooler, with the current grids
carrying about a 25 degree drop from Thursday's observed highs.
North winds will be enhanced through midday Friday (stronger than
NBM guidance) with afternoon temperatures struggling to near 70
north, and in the lower to mid 70s elsewhere. 00z ECMWF depicts
continued strong cold advection Friday night, with 850 mb thermal
fields reduced to +1 to +2C across northern zones Saturday
morning. Radiational cooling is no longer expected to be strong
Saturday morning, with strong northeast winds, clouds, and likely
post frontal frontogenetic banding of light rain by sunrise.
Still, cold advection alone will send temperatures to the upper
30s and lower 40s for many. Increased NBM pops a tad Friday
night/early Saturday to get more of a mention across the CWA, but
forcing and lift look fleeting, only for a few hours early
Saturday. Saturday will be unseasonably cool, but probably not as
cool as 00z GFS/MEX suggests (50s). Cool high pressure will
settle over the central plains, with 850 mb temperatures of only
7-9C, but with some expected late May sunshine, lower to mid 60s
are expected (still 15 degrees below late May normals). Another
cool morning Sunday in the 35-45 range, before quick moderation
back to the 70s Sunday afternoon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 435 AM CDT Tue May 17 2022

VFR is expected to continue through this TAF cycle, but
thunderstorms may impact the DDC/HYS terminals Tuesday evening
(00-06z Wed). After 15z Tue, south winds will increase at all
terminals gusting 25-28 kts. Convection is not expected at
LBL/GCK for the remainder of the TAF period. A cold front will
sweep through the airports 03-06z Wed, with an abrupt northerly
wind shift, and north wind gusts of 30-40 kts. The cold front is
expected to come through GCK/LBL dry. Although convective coverage
will be limited, there is enough confidence to include VCTS/CB
this evening in the DDC/HYS TAFs.

&&

.FIRE WEATHER...
Issued at 220 AM CDT Tue May 17 2022

Elevated fire danger is expected across the far southwest zones
adjacent to Oklahoma Tuesday afternoon. Unseasonably hot afternoon
temperatures in the mid to upper 90s will drive minimum relative
humidity to the 10-15% range. Winds will trend SWly at 10-20 mph
during the afternoon hours. Do not feel gusts will be either
strong or frequent enough to warrant red flag warning issuance.
Regardless, very hot dry air will encourage wildfire growth across
the drought stricken far southwest zones Tuesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  94  58  85  57 /  10  20   0  10
GCK  93  57  84  55 /  10  20   0  10
EHA  96  57  87  56 /  10  10  10  20
LBL  98  57  87  56 /  10  10   0  20
HYS  90  59  82  57 /  20  30   0   0
P28  94  64  87  60 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, May 17, 1:42 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
242 AM CDT Tue May 17 2022

KSZ030-031-043>046-061>066-074>081-084>090-180745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
242 AM CDT Tue May 17 2022 /142 AM MDT Tue May 17 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tuesday.

Day 1 Discussion
----------------

Elevated fire danger is expected near the Oklahoma border Tuesday
afternoon.

Isolated thunderstorms are expected Tuesday afternoon and evening,
with coverage favoring the northeast zones and during the evening
hours. Any storm that develops will be capable of large hail and
damaging winds, but coverage is expected to be limited.

Day 1 Hazards
-------------
* Fire weather: Elevated risk
* Severe thunderstorm wind/hail: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Days 2-7 Discussion
-------------------

Another round of thunderstorms is expected to arrive from Colorado
Wednesday evening, with more marginally severe wind gust
potential.

Unseasonably hot afternoon temperatures are expected Thursday,
with record or near record highs expected.

A strong cold front will bring strong north winds Thursday night
through early Friday, followed by dramatically cooler air Friday
and Saturday.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk
  - Severe thunderstorm wind/hail: Limited risk

* Thursday
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly northeast of Dodge City
Tuesday evening.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 10:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seward

When
May 17, 4:38 AM CST
Where
Seward County, 1.3 mi ESE of (Lbl)liberal Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
37.040, -100.950

Winds were estimated to be 60 MPH. The airport had a gust to 61 MPH.

Hail, Ellis

When
May 17, 8:39 PM CST
Where
Ellis County, 2.07 mi N of Hays
Measured
0.75 in hail
Reported by
Public
Coordinates
38.900, -99.320

Hail, Hodgeman

When
May 17, 9:00 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.200, -99.920

Thunderstorm Wind, Pawnee

When
May 17, 9:18 PM CST
Where
Pawnee County, 1.38 mi N of Frizell
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.190, -99.220

The visibility was reduced in blowing dust.

Hail, Pawnee

When
May 17, 9:39 PM CST
Where
Pawnee County, 0.69 mi N of Larned
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.190, -99.100

Hail, Hodgeman

When
May 17, 10:20 PM CST
Where
Hodgeman County, 2.81 mi WNW of Jetmore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.090, -99.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032902, 1032903, 1032904, 1032905, 1032906, 1032907.